High Wind, Lander Foothills
- When
- March 29, 10:30 AM MST to 4:30 PM MST
- Where
- Lander Foothills forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A strong pressure gradient across central Wyoming caused high wind in the Wind River Basin and in the Lander Foothills. A peak wind gust of 76 mph was recorded at Hunt Field in Lander at 1343MST.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A strong pressure gradient across central Wyoming caused high wind in the Wind River Basin and in the Lander Foothills. A peak wind gust of 76 mph was recorded at Hunt Field in Lander at 1343MST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 29, 2:09 AM MST, 8 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 309 AM MDT SAT MAR 29 2008 .SHORT TERM...TODAY THROUGH MONDAY NIGHT PLENTY OF WIND IN STORE FOR WESTERN AND CENTRAL WYOMING TODAY. STRONG CLOSED LOW CURRENTLY CENTERED OVER SEATTLE EARLY THIS MORNING FORECAST TO CONTINUE JUST ABOUT DUE EAST THROUGH MONTANA DURING THE DAY. ASSOCIATED SURFACE LOW IS EXPECTED TO DEEPEN AND BE CENTERED JUST SOUTHEAST OF GILLETTE AROUND MID-DAY. MOST AREAS APPROACHING HIGH WIND WARNING CRITERIA TODAY BUT WITH A STABLE ATMOSPHERE PUNCHING IN RAPIDLY BEHIND THE COLD FRONT...WILL HOLD OFF ON ISSUING ANY WIND WARNINGS AS SURFACE PRESSURE GRADIENT THE MAIN DRIVING FORCE. EXPECTING SNOW OVER THE WEST TO RAPIDLY DIMINISH THIS AFTERNOON WITH UPPER LEVEL DRY SLOT AND ASSOCIATED STRONG DOWNWARD ATMOSPHERIC MOTION ON THE SOUTHEAST SIDE OF THE UPPER LOW MOVES OVERHEAD. DID...HOWEVER...KEEP CHANCES FOR SNOW IN THE WESTERN MOUNTAINS THROUGH THE AFTERNOON...MAINLY CONFINED TO WEST SLOPES WITH SOME...ALBEIT SHALLOW...MOISTURE IN THE WESTERLY FLOW AT H7. STRONG BAROCLINIC INSTABILITY/LIFT ALONG THE MID-LEVEL FRONT MOVING THROUGH SWEETWATER COUNTY SHOULD BRING AREAS OF LIGHT SNOW TO FROM LITTLE AMERICA EAST TO GREEN RIVER AND ROCK SPRINGS DURING THE EARLY AFTERNOON. ATTENTION THEN TURNS TO SUNDAY. AS THE FLOW ALOFT BACKS AHEAD OF AN APPROACHING SPLIT PACIFIC TROUGH SATURDAY NIGHT...THE PREVIOUSLY MENTIONED MID- LEVEL FRONT GETS FORCED NORTHWARD BY THE SOUTHERN PORTION OF THE SPLIT TROUGH. PLENTY OF MID-LEVEL MOISTURE GETS ADVECTED INTO THE SOUTHWEST FLOW AHEAD OF THE TROUGH. LARGE SCALE LIFT IN THE FORM OF ISENTROPIC UPGLIDE BEGINS IN EARNEST OVER SOUTHERN WYOMING SUNDAY MORNING. THE MOISTURE AND LIFT MOVE NORTH INTO THE REMAINDER OF THE CWA DURING THE DAY. LIGHT TO MODERATE SNOW LIKELY FOR MOST AREAS WITH THIS PATTERN AND INCREASED PRECIPITATION CHANCES FURTHER AS A RESULT. AS SURFACE PRESSURES DROP OVER WESTERN COLORADO SUNDAY AFTERNOON...THE SURFACE FLOW TURNS NORTHEASTERLY BRINGING WIDESPREAD SNOW...POSSIBLY SIGNIFICANT...TO THE LANDER FOOTHILLS...EAST WIND RIVER MOUNTAINS...AND BEAVER RIM AREAS SUNDAY AFTERNOON AND EARLY EVENING...AND TO NATRONA COUNTY DURING THE EVENING. COMPLEX SURFACE PATTERN DEVELOPS THEREAFTER AS THE NORTHERN PORTION OF THE SPLIT TROUGH IS PROGGED TO CLOSE OFF OVER CENTRAL IDAHO SUNDAY NIGHT. PRECIPITATION FOCUS THEN SHIFTS BACK WEST OF THE DIVIDE LATE SUNDAY NIGHT INTO MONDAY. GLOBAL MODELS IN GOOD AGREEMENT DRYING THINGS OUT LATE MONDAY NIGHT IN A DRY WEST-NORTHWEST FLOW ALOFT. .LONG TERM...TUESDAY THROUGH SATURDAY THE TROUGH REMAINS OVER THE NORTHERN ROCKIES ON TUE WITH ANOTHER WAVE IN THE FLOW. THIS WOULD KEEP PRECIP GOING IN MTS ON TUE WITH A SLIGHT CHANCE IN THE FAR WEST VALLEYS. WILL KEEP THE LOWER ELEVATIONS EAST OF THE DIVIDE DRY ON TUE. THE WAVE EXITS THE NORTH TUE NIGHT WITH LINGERING LIGHT SNOW IN THE MTS WITH DRY WEATHER ELSEWHERE. WED AND THU LOOK UNSETTLED AS AN UPPER LOW ENTERS CALIFORNIA WED AND THEN OPENS INTO A TROUGH WED NIGHT AND THURS AS IT CROSSES THE SOUTHERN ROCKIES. GFS/ECMWF ARE FAIRLY CLOSE TONIGHT WITH SPEED AND MOVEMENT OF MAIN ENERGY AS IT PASSES TO OUR SOUTH. IN THE NORTHERN STREAM ANOTHER SHORTWAVE MOVES THROUGH THE NORTHERN ROCKIES WED INTO WED NIGHT. HAVE LOW PRECIP CHANCE IN THE FORECAST WED AND WED NIGHT WITH A BETTER CHANCE IN THE MTS. ON THURS THE GFS MODEL HAS IMPROVING WEATHER OVER THE REGION WHILE THE ECMWF HAS AN ODD SHORTWAVE IN IDAHO AT 00Z FRI. NOT SOLD ON THIS SOLUTION AND WILL NOT RAISE PRECIP CHANCE FROM CURRENT LEVELS ON THURS. THE GFS MAINTAINS A NW FLOW ALOFT THU NIGHT THROUGH SATURDAY WITH A SERIES OF WEAK SHORTWAVES WHICH WOULD BRING SHOTS OF SNOW TO THE NORTHERN AND WESTERN MOUNTAINS. THE ECMWF IS SHOWING A SERIES OF TROUGHS IN A MORE WEST TO SOUTHWEST FLOW ALOFT. AGAIN NOT SOLD ON THIS MODEL TONIGHT AND WILL LEAN TO GFS. SOME PLACES IN THE LOWER ELEVATIONS MAY SEE SOME SNOW SHOWERS FRIDAY NIGHT AND SATURDAY. WILL KEEP FORECAST DRY FOR NOW AS MANY DAYS TO WATCH THIS...AND CONFIDENCE IN THE FORECAST THAT FAR OUT IS LOW BASED ON LACK OF MODEL RUN TO RUN CONSISTENCY THIS WEEK. TEMPS WILL BE SLOW TO MODERATE DURING THE WEEK. && .AVIATION... IFR/MVFR CONDITIONS WILL PREVAIL WEST OF THE DIVIDE SATURDAY MORNING WITH -SHSN AND BLSN. STRONG WEST WIND AT 25 TO 40 KNOTS WILL PUSH ACROSS CENTRAL WYOMING 14Z-18Z SATURDAY BEHIND A STRONG COLD FRONT...THOUGH VFR CONDITIONS WILL PREVAIL EAST OF THE DIVIDE IN THE STRONG DOWNSLOPE CONDITIONS. CONDITIONS WILL IMPROVE IN THE WEST SATURDAY AFTERNOON WITH VFR PREVAILING BY 00Z SUNDAY. && .FIRE WEATHER... STRONG WINDS WILL DEVELOP OVER THE MAJORITY OF THE DISTRICT TODAY. AREAS OF SNOW...LOW MIXING HEIGHTS AND POOR SMOKE DISPERSAL CAN BE EXPECTED IN THE WEST. WITH HIGHER MIXING HEIGHTS AND STRONG TRANSPORT WINDS...GOOD SMOKE DISPERSAL SHOULD RESULT IN THE EAST DURING THE MORNING...RAPIDLY DIMINISHING DURING THE AFTERNOON. && .RIW WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY UNTIL 3 PM MDT THIS AFTERNOON FOR WYZ001-012-014-024. && SHORT TERM...CHURCH LONG TERM...AR AVIATION...AEM FIRE WEATHER...CHURCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1127 AM MDT SAT MAR 29 2008 WYZ001>020-022>030-301130- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1127 AM MDT SAT MAR 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ...HIGH WIND WARNING FOR THE WIND RIVER BASIN UNTIL 9 PM MDT... A STRONG PRESSURE GRADIENT ACROSS CENTRAL WYOMING WILL CONTINUE TO PRODUCE HIGH WINDS IN THE WIND RIVER BASIN THIS AFTERNOON INTO THIS EVENING. 35 TO 40 MPH WINDS WITH GUSTS TO 60 MPH ARE EXPECTED. ...SNOW ADVISORY FOR THE WESTERN MOUNTAINS TODAY... A FAST MOVING PACIFIC COLD FRONT WILL PUSH THROUGH WESTERN AND CENTRAL WYOMING THIS MORNING. THE FRONT WILL BRING SNOW TO THE WESTERN MOUNTAINS OF WYOMING...MAINLY DURING THE MORNING. TOTAL SNOWFALL AMOUNTS OF 4 TO 9 INCHES ARE EXPECTED BY EARLY AFTERNOON. LOCALLY HIGHER AMOUNTS MAY OCCUR ON THE WEST SIDE OF THE TETON MOUNTAIN RANGE. THE WESTERN VALLEYS ARE EXPECTED TO RECEIVE 1 TO 3 INCHES. EAST OF THE CONTINENTAL DIVIDE...VERY STRONG WEST WINDS WILL DEVELOP THIS MORNING AND CONTINUE THROUGH THE DAY. THE WIND IS EXPECTED TO REACH THE 30 TO 35 MPH RANGE WITH GUSTS OF 40 TO 50 MPH. BLOWING AND DRIFTING SNOW IS EXPECTED IN MOUNTAINS PASSES AND IN EXPOSED AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY ANOTHER PACIFIC STORM SYSTEM IS EXPECTED TO BRING SNOW TO THE MAJORITY OF WYOMING BEGINNING SUNDAY MORNING. THIS SYSTEM HAS THE POTENTIAL TO BRING LIGHT TO MODERATE SNOW ACCUMULATIONS TO MOUNTAIN AND VALLEY LOCATIONS SUNDAY INTO SUNDAY NIGHT. STAY TUNED FOR UPDATES ON THIS STORM. SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1113 AM MDT SAT MAR 29 2008 WYZ017-018-291830- LANDER FOOTHILLS-WIND RIVER BASIN- 1113 AM MDT SAT MAR 29 2008 STRONG WESTERLY WINDS WILL CONTINUE ACROSS THE WIND RIVER BASIN THIS MORNING AND AFTERNOON...WITH WINDS REACHING 35 TO 40 MPH AT TIMES. GUSTS MAY APPROACH 50 MPH AS THE WINDS CONTINUE. WINDS SHOULD BEGIN TO WEAKEN DURING THE LATE AFTERNOON HOURS TODAY...THOUGH WILL REMAIN ELEVATED AT 20 TO 25 MPH WITH GUSTS TO NEAR 35 MPH AFTER 4 PM. BRANHAM
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83793, 83792.